Flash Flood, Mercer
- When
- November 5, 6:25 PM EST to 8:30 PM EST
- Where
- Mercer County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.283, -74.702 (the zone’s center; the record gives no point)
Thunderstorms with heavy rain caused flooding along some of the smaller streams as well as poor drainage flooding in Mercer County. Doppler Radar storm total estimates reached around 2 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorms with heavy rain caused flooding along some of the smaller streams as well as poor drainage flooding in Mercer County. Doppler Radar storm total estimates reached around 2 inches. Around an inch of rain per hour was falling across the county early in the evening. U.S. Route 206 had standing water on it in Princeton Township. Storm totals included 1.55 inches in Washington's Crossing and 1.30 inches in Trenton. In Lawrenceville, 0.80 inches of rain fell in 15 minutes between 600 p.m. and 615 p.m. EST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 5, 5:30 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 530 PM EST WED NOV 5 2003 WE/RE GOING TO ISSUE A QUICK UPDATE TO INCLUDE THUNDER FARTHER NORTH AND WEST WHERE THEY ARE CURRENTLY OCCURRING AND SHOULD CONT OVER THE NEXT COUPLE OF HOURS. TFG PREV AFD ***************************************************************** WOW WHAT A DIFFERENCE THE POSITION OF A FRONT CAN MAKE. CURRENT SURFACE ANALYSIS SHOWS SLUGGISH WARM FRONT DRAPED ACROSS SOUTHERN NJ AND SOUTHEAST PA AND INTO CENTRAL NY. LOW CLOUDS AND SOME FOG NORTH OF THE FRONT, WHILE RECORD WARMTH AND SUNSHINE HAS OCCURRED THIS AFTERNOON SOUTH OF THE FRONT. RECORD HIGHS WERE SET AT GEORGETOWN, DE AND ALSO AT THE ATLANTIC CITY AIRPORT, NJ (POMONA). MAIN WEATHER FEATURE WILL BE THE PASSAGE OF A STRONG COLD FRONT LATE TONIGHT INTO THURS, FOLLOWED BY A WEAK WAVE ON THE FRONT. THEN A SHOT OF MUCH COLDER AIR FOR THE WEEKEND. COLD FRONT APPROACHES FROM THE WEST LATER TONIGHT, AND THE WARM FRONT WILL DRIFT A BIT FURTHER NORTH. THE WARM SECTOR CONTINUES TO GET SMALLER AS THE COLD FRONT CLOSES IN FROM THE WEST. SOME MILDER AIR WILL LIKELY SNEAK INTO NORTHERN AREAS JUST AHEAD OF THE COLD FRONT. ALL AREAS WILL SEE RAINFALL TONIGHT AND THURS WITH THE PASSAGE OF THE COLD FRONT. 19Z MSAS LI ANALYSIS SHOWS THE SLOW MOVING WARM FRONT NICELY. MD/DE AND EXTREME SOUTHERN NJ GOT INTO THE TRUE WARM SECTOR AS LIS ARE RUNNING BETWEEN -1 AND -4 C. SOME CONVECTION HAS FIRED UP WEST OF DCA AS OF 20Z AND THIS MAY MOVE INTO PARTS OF EASTERN MD AND DE EARLY THIS EVENING. WILL NEED TO WATCH THIS CONVECTION EARLY ON AS AIRMASS DOWN SOUTH IS UNSTABLE ENOUGH. MUCH MORE STABLE FARTHER NORTH, THEREFORE NOT EXPECTING REALLY ANY THUNDER THERE TONIGHT. ETA/GFS AND CANADIAN GEM GENERALLY SIMILAR IN THE EVOLUTION OF THE FROPA. THE GFS THOUGH IS WETTER AND A BIT SLOWER THAN THE ETA. THE 850 MB DEWPOINTS ARE +10 TO +12 C AHEAD OF THE FRONT, THEREFORE THERE CAN BE SOME HEAVIER RAIN TONIGHT. EXPECTED RAINFALL AMOUNTS AVERAGING 0.50-1.00 INCH IS NOT ENOUGH TO CAUSE ANY FLOODING CONCERNS. EXCEPT WHERE ANY LEAVES MAY CLOG STORM DRAINS. THE COLD FRONT SHOULD DROP THROUGH MOST OF THE FA BY MID-MORNING THURS. THE FRONT DOES HANG UP THOUGH ACROSS THE DELMARVA THURS AFTERNOON AS SHORT WAVE ENERGY DEVELOPS A WEAK WAVE ON THE FRONT. AGAIN THE GFS IS A BIT MORE BULLISH WITH THE QPF, AND THE QUESTION IS HOW FAR NORTH THE PRECIP GETS. CURRENT THINKING IS THAT THE PRECIP WILL REACH CENTRAL ZONES, WITH LESSER QPF REACHING THE FAR NORTHERN ZONES. BOTH THE GFS AND ETA DO TRY AND SNEAK MORE QPF FURTHER NORTHWARD BY 00Z FRI. THIS MAY BE OVERDONE. PLACEMENT OF THE PRECIP WILL LIKELY NEED TO BE ADJUSTED BY LATER SHIFTS IF INFACT THE PRECIP DOES WORK FARTHER NORTH THAN WHAT IS CURRENTLY INDICATED. DRYING BEGINS TO WORK IN FROM THE NORTHWEST BEHIND DEPARTING WAVE LATE THURS NIGHT/EARLY FRI. WE WILL TAPER THE POPS FROM NORTH TO SOUTH, ENDING THE PRECIP IN THE NORTH/CENTRAL ZONES BETWEEN MIDNIGHT AND BY DAYBREAK FRI TIME FRAME, AND BY DAYBREAK FRI IN THE SOUTH. FRI DAYTIME WILL BE LEFT DRY. COOLING WILL TAKE PLACE FRI AFTERNOON AS STRONG SURFACE HIGH BEGINS TO BUILD INTO THE OHIO VALLEY. PRESSURE GRADIENT WILL TIGHTEN UP SOME FRIDAY NIGHT. THIS COUPLED WITH STRENGTHENING CAA WILL PRODUCE BLUSTERY CONDITIONS FOR FRI NIGHT AND ESPECIALLY SAT. 850 MB TEMPS COME CRASHING DOWN FRI NIGHT AND SAT TO THE -6 TO -11 C RANGE. TEMPS WILL LIKELY NOT GET OUT OF THE 40S (30S ACROSS THE POCONOS) FOR JUST ABOUT ALL AREAS THIS WEEKEND, SO THIS WILL BE QUITE A CHANGE FROM THE RECENT TEMPS. STRONG SURFACE HIGH SETTLES OVER THE REGION SAT NIGHT AND SUN. WINDS WILL DROP OFF SAT NIGHT, SETTING THE STAGE FOR MOST PLACES TO DROP INTO THE 20S (FRI NIGHT WILL BE COLD AS WELL AS CAA CONTINUES). A COLD DAY FOR SUNDAY WITH A FAIR AMOUNT OF SUNSHINE. THERE MAY BE SOME CIRRUS SNEAKING IN THOUGH AS WAA GETS UNDERWAY TO OUR WEST. IN THE EXTENDED (MONDAY THROUGH WEDNESDAY)...SURFACE HIGH SLIDES OFF TO THE EAST WITH WAA MOVING IN. THE GFS HINTS AT A WARM FRONT TO OUR WEST MON. THIS LINES UP WELL WITH THE RETURN MOISTURE ON THE BACKSIDE OF THE HIGH, AND 850 MB TEMPS REBOUNDING. WE WILL MAINTAIN THE CHC OF RAIN FOR MON. HPC PROGS SHOW ANOTHER WARM FRONT TO OUR WEST WED MORNING WITH APPROACH OF NEXT SYSTEM, THEREFORE WILL BRING IN A CHC OF PRECIP MAINLY FOR WED AFTERNOON AND NIGHT. HAVE A GOOD ONE .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...NONE. GORSE
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 445 AM EST WED NOV 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
DEZ002>004-MDZ012-015-019-020-NJZ021>025-052315- SPECIAL WEATHER STATEMENT...CORRECTED FOR SOFTWARE ERROR NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 321 PM EST WED NOV 5 2003 A SEVERE THUNDERSTORM PRODUCING WIND DAMAGE IS CURRENTLY MOVING EAST AT 40 MPH THROUGH MONTGOMERY COUNTY MARYLAND. THE AIR MASS OVER THE DELMARVA PENINSULA AND SOUTHEAST NEW JERSEY IS CURRENTLY UNSTABLE AND WOULD NOT WEAKEN ANY THUNDERSTORMS ENTERING THE REGION. AT THE LEAST THE AIR MASS WILL REMAIN UNSTABLE ENOUGH TO CONTINUE THE CHANCE FOR THUNDERSTORMS. IF THE CURRENT SEVERE THUNDERSTORM CAN MAINTAIN ITSELF...IT WOULD ARRIVE ALONG THE EASTERN SHORE BETWEEN 400 PM AND 430 PM AND INTO DELAWARE AFTER 430 PM. PLEASE REMAIN ALERT FOR POSSIBLE ADDITIONAL STATEMENTS AND WARNINGS. ALTHOUGH SOUTHEASTERN NEW JERSEY APPEARS TO BE TOO FAR NORTH FOR THIS PARTICULAR STORM...OTHER SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE REGION FOR THE REST OF THIS AFTERNOON. WIND GUSTS TO 40 MPH...SMALL HAIL...FREQUENT DANGEROUS LIGHTNING AND RAINFALL RATES OF TWO INCHES PER HOUR ARE LIKELY WITH THE STRONGER STORMS. BUT...A SEVERE THUNDERSTORM WARNING CAN NOT BE RULED OUT. TFG
NJZ009-010-012-015-PAZ067>069-060115- SPECIAL WEATHER STATEMENT...CORRECTION FOR SOFTWARE ERROR NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 520 PM EST WED NOV 5 2003 SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN WILL CONTINUE TO MOVE ACROSS THE REGION OVER THE NEXT COUPLE OF HOURS. HEAVY DOWNPOURS RESULTING IN POOR DRAINAGE FLOODING AND WIND GUSTS UP TO ABOUT 35 MPH WILL ACCOMPANY THE STRONGER STORMS. RAINFALL RATES OF UP TO THREE INCHES PER HOUR HAVE BEEN OCCURRING WITH THESE STORMS. THE EVENING COMMUTE IN THE NORTHWEST PHILADELPHIA SUBURBS AND CENTRAL NEW JERSEY WILL NOT BE AN EASY ONE. DURING THE EVENING DRIVE...IF POSSIBLE...TAKE ROADS THAT ARE NOT PRONE TO POOR DRAINAGE FLOODING. IN ADDITION...FALLEN LEAVES WILL NOT ONLY MAKE ROADS SLIPPERY...BUT ALSO SLOW THE DRAINAGE OF THE HEAVY RAIN INTO CATCH BASINS. TFG
NJZ009-010-012-015-PAZ067>069-060115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 520 PM EST WED NOV 5 2003 SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN WILL CONTINUE TO MOVE ACROSS THE REGION OVER THE NEXT COUPLE OF HOURS. HEAVY DOWNPOURS RESULTING IN POOR DRAINAGE FLOODING AND WIND GUSTS UP TO ABOUT 35 MPH WILL ACCOMPANY THE STRONGER STORMS. RAINFALL RATES OF UP TO THREE INCHES PER HOUR HAVE BEEN OCCURRING WITH THESE STORMS. THE EVENING COMMUTE IN THE NORTHWEST PHILADELPHIA SUBURBS AND CENTRAL NEW JERSEY WILL NOT BE AN EASY ONE. DURING THE EVENING DRIVE...IF POSSIBLE...TAKE ROADS THAT ARE NOT PRONE TO POOR DRAINAGE FLOODING. IN ADDITION...FALLEN LEAVES WILL NOT ONLY MAKE ROADS SLIPPERY...BUT ALSO SLOW THE DRAINAGE OF THE HEAVY RAIN INTO CATCH BASINS.
The Philadelphia radar (KDIX), 45 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329241.